Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Botox Benefit for Migraine Is Modest

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (9 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Botox or botulinum toxin A has been used to smooth out wrinkles for more than a decade. More recently Botox was approved by the Food and Drug Administration to treat chronic migraine headaches. How well does it work?

A new analysis published in the Journal of the American Medical Association shows that people with chronic migraines experience a modest benefit. The investigators note that the subjects who have headaches almost every day had two fewer migraines per month after getting Botox injections. Those who have less frequent migraines don't seem to benefit measurably. Side effects of Botox may include droopy eyelids, muscle weakness, neck pain and neck stiffness.

[JAMA, April 25, 2012]

  • Currently 4.2/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.2/5 (9 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

3 Comments

| Leave a comment

By nature I've always used herbal remedies first before prescription drugs to deal with health issues but my migraines were truly debilitating. After trying all herbal remedies and prescriptions known, my neurologist suggested Botox. Unrelenting migraines convinced me to try, and the success has been beyond expectations -- from 2 headaches a week to 2 in 12 weeks.

The key is an experienced doctor who customizes the injections to the patient's pain and staying with it for several rounds. There seems to be a cumulative effect & the doctor says we may be able to reduce the dosage at some point. In his 20 years of giving Botox for migraines, his patients have not had bad side effects.

It was more than a 'modest benefit' for me... I'd suffered daily migraines (avg 25 days/month for 20 years) After my 4th round of injections in a 12 month period of time, I was headache free for a whole year! This was the only option left for me that worked. Unless one wears these shoes, you can't imagine what a gift that was... I am currently in process of trying for insurance coverage so I can start this again... (not having had it for 6 yrs) I want my life back, and for me, botox is the only option I have.

I suffered from disabiling daily migraines which started 4 yrs ago. I tried many different medications under the care of my neurologist and had limited to no success in pain reduction. I get botox injections every 3 months now and have been since January 2011. After the third round of injections I had the most dramatic results pain levels decreased from 7-9 on scale of 1-10 10 being most severe, to 3-4s. As of today I am now consistently at 0-2 everyday with headache free days of 22 per month. Botox has allowed me to reclaim my life. My insurance company gets a huge thank you for covering most of the cost of the injections procedure and botox. Without them I would unable to afford botox and my pain would return. So as most say if you suffer migraine more than 15 days a month and or are in continual pain botox may work for you. I have yet to miss a day of work in a year in a half due to migraine pain and or attacks.

If botox does not work for you for whatever reason please do not bash the product as there are many including myself that can ill afford the bad p.r. and have our insurance quit covering the cost. I am thankful as botox has given me my life back and has given my wife and kids a husband and father back.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.